Montana, 2024

Hail in Montana, August 19, 2024

August 19, 2024 · NWS MSO · 4 events in 3 counties and zones

Severe thunderstorms produced large hail on August 19.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Severe thunderstorms produced large hail on August 19.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 19, 11:21 AM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 19, 11:21 AM MST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1221 PM MDT Mon Aug 19 2024

.DISCUSSION...Little has changed in the weather pattern from
yesterday, with south-southwest flow across the region and
abundant sunshine. Another piece of monsoonal moisture will move
through the region this afternoon and combine with energy aloft.
This will set the stage for another period of strong to severe
thunderstorms, mainly for areas along and east of Highway 93,
including Salmon, Hamilton, Butte, Missoula, Polson and Kalispell.
When compared to yesterday, today is more unstable with a more
favorable shear profile, meaning strong storms may be more
widespread. The main threats will be winds of 50 mph or greater,
hail and very heavy rain. High resolution models continue to show
storms forming in the southern Bitterroot mountains around 2pm MDT,
reaching Missoula between 4pm and 6pm MDT, and then northward
towards Kalispell between 7pm and 9pm MDT. Forecast guidance
continues to highlight higher potential (30 percent chance) for
winds gusting 58 mph or greater along the east side of Flathead
Lake. Bottom line...if you live in the areas mentioned above,
keep an eye to the sky this evening, secure any outdoor items that
could be damaged, and avoid parking under trees.

Tuesday will overall be a drier day as the upper level flow
becomes slightly more westerly and drier air gets drawn into the
region. The one exception will be across southwest Montana where
isolated to scattered showers and thunderstorms will develop in
the afternoon.

Tuesday night into Wednesday, a piece of the persistent upper
level trough along the Pacific Northwest coast will eject
northwards into Canada. This will allow for showers and
thunderstorms to form Tuesday night into Wednesday, mainly for
areas north of the I90 corridor. Cloud cover and showers will
allow for temperatures to run slightly cooler.

Thursday into Friday, forecast models are coming into better
agreement in the low pressure system in the Pacific Northwest
cutting off and diving southwards into northern California. This
will place western Montana and north central Idaho under strong
southerly flow aloft. Depending on moisture surges, this could be
another period of strong thunderstorms for the region.

Confidence continues to grow in the low pressure system traversing
through western Montana and north central Idaho at some point this
weekend (Aug 24-25). This will likely mean cooler and potentially
wetter conditions. There are still differences showing up in terms
of a stronger closed low feature vs a weaker open wave, which
will significantly influence how much colder and just how wet it
will be. Currently, around 30 percent of the model solutions
support the much cooler and wetter solution.

&&

.AVIATION...Another active thunderstorm day is anticipated, with
convective models showing agreement for storm development after
19/2000z this afternoon in the Bitteroot mountains and northern
Lemhi County. The main cluster of storms is forecast to occur
between KSMN, KHRF, KMSO, and KBTM this afternoon
(19/2100z-19/2400z), followed by northwest Montana, including
KGPI, this evening (20/0000z-20/0400z). HREF probabilities
suggest a 10-30 percent chance of wind gusts reaching at least 45
knots with these storms, and hail is also a threat. Thunderstorm
chances extend into the overnight hours for north-central Idaho
and northwest Montana.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&

In the hours before

Local storm report, Aug 19, 1:08 PM MST, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
208 PM MDT Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Tstm Wnd Dmg     3 SSE Florence          46.59N 114.05W
08/18/2024                   Ravalli            MT   Public

            20 foot tall tree down along Eastside Hwy.

&&
Special weather statement, Aug 19, 1:18 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Missoula MT
218 PM MDT Mon Aug 19 2024

IDZ009-MTZ006-192045-
Western Lemhi County ID-Bitterroot/Sapphire Mountains MT-
218 PM MDT Mon Aug 19 2024

...A strong thunderstorm will impact portions of northwestern Lemhi
and southern Ravalli Counties through 245 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles west of North Fork, or 24 miles west of Salmon, moving north at
25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shoup.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4519 11428 4523 11448 4549 11444 4544 11414
TIME...MOT...LOC 2018Z 193DEG 20KT 4530 11437

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 19, 1:57 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Missoula MT
257 PM MDT Mon Aug 19 2024

IDZ006-MTZ005-006-192145-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
257 PM MDT Mon Aug 19 2024

...Two strong thunderstorms will impact portions of eastern Idaho
and northwestern Ravalli Counties through 345 PM MDT/245 PM PDT/...

At 257 PM MDT/157 PM PDT/, Doppler radar was tracking two strong
thunderstorm 10 miles northwest of Darby, or 14 miles southwest of
Hamilton, moving north at 15 mph.

HAZARD...Half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Hamilton, Woodside, Victor, Pinesdale, Grantsdale, and Corvallis.

This includes Highway 93 S between mile markers 39 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/900
PM PDT/ for west central Montana.

&&

LAT...LON 4598 11434 4624 11449 4656 11435 4630 11403
TIME...MOT...LOC 2057Z 198DEG 14KT 4608 11437

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Aug 19, 2:01 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Missoula MT
301 PM MDT Mon Aug 19 2024

MTZ007-043-192145-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
301 PM MDT Mon Aug 19 2024

...A strong thunderstorm will impact portions of east central
Missoula, north central Granite and west central Powell Counties
through 345 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Drummond, moving northeast at 30 mph.

HAZARD...Half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Garnet and Bearmouth.

This includes the following highways...
 Interstate 90 between mile markers 136 and 147.
 Highway 200 E between mile markers 35 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.

&&

LAT...LON 4664 11332 4668 11348 4704 11330 4693 11299
TIME...MOT...LOC 2101Z 207DEG 27KT 4673 11335

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Aug 19, 2:28 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Missoula MT
328 PM MDT Mon Aug 19 2024

MTZ005-006-192215-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
328 PM MDT Mon Aug 19 2024

...A strong thunderstorm will impact portions of central Ravalli
County through 415 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Hamilton, moving northeast at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Charlos Heights and Como.

This includes Highway 93 S between mile markers 32 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.

&&

LAT...LON 4604 11418 4607 11425 4630 11403 4635 11409
      4641 11404 4627 11378
TIME...MOT...LOC 2128Z 227DEG 13KT 4613 11416

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Special weather statement, Aug 19, 3:00 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Missoula MT
400 PM MDT Mon Aug 19 2024

MTZ005-006-192230-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
400 PM MDT Mon Aug 19 2024

...A strong thunderstorm will impact portions of southwestern Granite
and central Ravalli Counties through 430 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near
Darby, or 16 miles south of Hamilton, moving northeast at 40 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Darby, Conner, and Skalkaho Pass.

This includes Highway 93 S between mile markers 19 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.

&&

LAT...LON 4587 11411 4596 11429 4638 11388 4621 11358
TIME...MOT...LOC 2200Z 219DEG 33KT 4601 11407

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

The radar

The Missoula radar (KMSX), 23 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Missoula

When
August 19, 3:58 PM MST
Where
Missoula County, 4.77 mi NNE of Huson
Measured
1 in hail
Reported by
NWS Employee
Coordinates
47.090, -114.280

An NWS employee measured 1 inch hail near Frenchtown.

Hail, Lake

When
August 19, 4:55 PM MST to 5:15 PM MST
Where
Lake County, 2.07 mi N of Moiese
Measured
1.5 in hail
Reported by
Public
Coordinates
47.380, -114.250

The public reported two rounds of hail in and around the Bison Range. They reported wind gusts to 53 mph with the first round of hail.

Hail, Lake

When
August 19, 6:00 PM MST to 7:11 PM MST
Where
Lake County, 11.35 mi NW of Swan Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
48.050, -114.000

The public measured 1.5 inch hail near Ferndale east of Big Fork.

Hail, Flathead

When
August 19, 6:43 PM MST to 7:00 PM MST
Where
Flathead County, 0.83 mi SSE of Half Moon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.370, -114.210

A trained spotter measured one inch hail near Columbia Falls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201849, 1201850, 1201851, 1201852.